Alert archive / Maine / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jul 17, 2013, 6:01 PM EDT for Aroostook County, Maine. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 6:01 PM EDT (22:01 UTC)
- Expired
- Jul 17, 2013, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 107 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:00 PM EDT | FLASH FLOOD | 1 Ssw Caribou, ME | SEVERAL INCHES OF WATER RUNNING OVER YORK STREET NEAR CARIBOU. CULVERT APPEARS TO HAVE PARTIALLY WASHED OUT. REPORT AND PHOTO VIA FACEBOOK. |
| Jul 17, 7:00 PM EDT | FLASH FLOOD | 3 Nne Caribou, ME | 5 INCH BOULDERS RUNNING ACROSS POWERS ROAD AND STREAMS RUNNING AT BANK FULL. |
| Jul 17, 7:19 PM EDT | FLASH FLOOD | 1 Nnw Caribou, ME | 3.30 INCHES OF RAIN IN JUST UNDER TWO HOURS AND IT IS STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342
WGUS51 KCAR 172201
FFWCAR
MEC003-180100-
/O.NEW.KCAR.FF.W.0009.130717T2201Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
601 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...VAN BUREN...PRESQUE ISLE...FORT
FAIRFIELD...CARIBOU...
* UNTIL 900 PM EDT
* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 1.31
INCHES OF RAIN HAS FALLEN AT THE CARIBOU AIRPORT SINCE 515 PM WITH
ADDITIONAL HEAVY RAIN LIKELY THROUGH 630 PM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKHOLM
AND GUERETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
4721 6838
$$
OKULSKI3 follow-up statements
370
WGUS71 KCAR 172214
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
614 PM EDT WED JUL 17 2013
MEC003-180100-
/O.CON.KCAR.FF.W.0009.000000T0000Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
614 PM EDT WED JUL 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR EAST
CENTRAL AROOSTOOK COUNTY...
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. MORE THAN TWO INCHES OF RAIN HAS FALLEN AT THE CARIBOU
AIRPORT SINCE 515 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN BUREN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR NORTHERN MAINE.
&&
LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
4721 6838
$$380
WGUS71 KCAR 172314
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
714 PM EDT WED JUL 17 2013
MEC003-180100-
/O.CON.KCAR.FF.W.0009.000000T0000Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
714 PM EDT WED JUL 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR EAST
CENTRAL AROOSTOOK COUNTY...
AT 712 PM EDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED
OVER THE WARNED AREA. OVER THREE INCHES OF RAIN HAS FALLEN IN THE
CARIBOU AREA IN THE PAST TWO HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAN BUREN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR NORTHERN MAINE.
&&
LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
4721 6838
$$263
WGUS71 KCAR 180055
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
855 PM EDT WED JUL 17 2013
MEC003-180105-
/O.EXP.KCAR.FF.W.0009.000000T0000Z-130718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
855 PM EDT WED JUL 17 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM EDT FOR EAST CENTRAL
AROOSTOOK COUNTY...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4718 6793 4714 6788 4661 6777 4660 6820
4721 6838
$$
BLOOMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:50 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 17, 5:50 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 550 PM EDT WED JUL 17 2013 .SYNOPSIS... A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST THIS EVENING AND CROSSES THE STATE TONIGHT. HIGH PRESSURE BUILDS BACK ACROSS THE REGION THURSDAY AHEAD OF ANOTHER STRONG COLD FRONT FOR LATE FRIDAY NIGHT INTO SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... UPDATE 1750 EDT: HAVE ADJUSTED POP...WEATHER GRIDS. THE COLD FRONT WILL CROSS NORTHERN ZONES THIS EVENING WITH SEVERE THUNDERSTORMS. THE PRIMARY THREATS ARE WIND AND HEAVY RAIN THAT COULD PRODUCE URBAN AND SMALL STREAM HYDRO ISSUES. THE HYDRO ISSUES ARE MOST LIKELY IN AROOSTOOK COUNTY WHERE THE STRONGEST STORMS AND PWATS ARE FORECAST. THERE IS AN OUTSIDE RISK OF A TORNADO IN NORTHERN AROOSTOOK AS THE COLD FRONT DRAWS CLOSER LATE THIS AFTERNOON. A LINE HAS ALREADY FORMED IN QUEBEC. THIS LINE WILL PROPAGATE TO THE SAINT JOHN VALLEY EARLY THIS EVENING AND MOVE RAPIDLY ACROSS NORTHERN MAINE THIS EVENING...BEFORE WEAKENING AS IT REACHES INTERIOR DOWN EAST AREAS LATER THIS EVENING AND ENCOUNTERS THE MARINE LAYER THAT HAS KEPT TEMPERATURES IN THE 70S IN PORTIONS OF HANCOCK AND WASHINGTON COUNTIES TODAY. THE STORMS ON THIS LINE COULD GENERATE QUITE A BIT OF WIND DAMAGE AS THEY MOVE SOUTHWARD THIS EVENING. CLOUDINESS WITH THE FRONT AND HIGH DEW POINTS WILL PRODUCE A WARM AND HUMID NIGHT WITH LOWS IN THE MID TO UPPER 60S. THE FRONT WILL LEAVE THE FORECAST AREA BY LATE TONIGHT AND SET THE REGION UP FOR A DECENT THURSDAY WITH HIGHS IN THE UPPER 80S FOR BANGOR AND DOWN EAST. UPPER 70S TO NEAR 80 ARE FORECAST IN NORTHERN ZONES. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A WARM FRONT IS EXPECTED TO MOVE NORTHWARD ACROSS THE STATE AT THE BEGINNING OF THIS PERIOD. A COLD FRONT WILL THEN APPROACH FROM THE WEST FRIDAY NIGHT AND MOVE THROUGH THE STATE SATURDAY. THIS WILL RESULT IN SHOWERS AND POSSIBLE THUNDER DURING THE DAY SATURDAY. WILL BLEND THE NAM12..GFS40..SREF..GEM AND ECMWF FOR POPS AND QPF. TEMPERATURE GRIDS INITIALIZED WITH MOSG25 WILL ADJUST MAXIMUM AND MINIMUM TEMPERATURE GRIDS 3 TO 4 DEGREES HIGHER TO CORRECT LOW BIAS. FOR DEW POINT WILL BLEND THE GEM AND ECMWF. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE PERIOD WILL BEGIN WITH A UPPER LEVEL TROUGH AND SURFACE COLD FRONT MOVING SOUTH AND EAST THROUGH THE REGION WITH BEST CHANCES ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA. AS THIS TROUGH MOVES EAST A SURFACE HIGH WILL BEGIN BUILDING EAST. THIS WILL USHER IN COOLER AND DRIER CONDITIONS INTO THE REGION BY EARLY NEXT WEEK. AS WE MOVE INTO MID WEEK EXPECTING THE SURFACE HIGH TO PROGRESS EAST AND MAINE WILL BEGIN TO RECEIVE RETURN FLOW AROUND THE SURFACE HIGH. ANOTHER TROUGH AND SURFACE LOW WILL PROGRESS EAST WITH GENERAL MODEL AGREEMENT. THIS WILL BEGIN TO INCREASE CHANCES OF SHOWERS AT THE END OF THE PERIOD. HIGHS WILL BE NEAR NORMAL AND LOWS GENERALLY BELOW NORMAL FOR MOST OF PERIOD. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: LIFR IN SEVERE THUNDERSTORMS THIS EVENING FROM HUL NORTHWARD. TOPS COULD REACH FL400 WITH HAIL AND GUSTS OVER 60 MPH POSSIBLE WITH SEVERE STORMS. TOWARDS BGR AND BHB...THUNDERSTORMS ARE NOT EXPECTED TO BE AS SEVERE...BUT A MARINE LAYER MAY PRODUCE IFR VIS AND CIG TONIGHT. IFR VIS IN FOG MAY OCCUR NORTH OF HUL AFTER THE THUNDERSTORMS AND BEFORE THE COLD FRONT ARRIVES LATER IN THE NIGHT TO CLEAR THINGS OUT. ALL AREAS WILL BE VFR THURSDAY. SHORT TERM: EXPECT VFR CONDITIONS FRIDAY AND IFR/MVFR CONDITIONS SATURDAY AS A COLD FRONT MOVES. && .MARINE... NEAR TERM: SEAS WILL PICK UP TOWARDS 3 FT THIS EVENING IN A SOUTH SWELL AHEAD OF A COLD FRONT. FOG IS EXPECTED TO DEVELOP TONIGHT OVER THE WATERS BUT DISSIPATE THURSDAY AM. CONTINUE TO ADJUST MODEL WINDS DOWN OVER THE VERY STABLE WATERS. SHORT TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WINDS. WILL ADJUST MODEL BLEND NUMBERS 20 PERCENT LOWER TO ADJUST FOR EXPECTED HIGH BIAS DUE TO BOUNDARY LAYER CONDITIONS OVER COLD SEA SURFACE TEMPERATURE. FOR WAVES: A SOUTHERLY FETCH DEVELOPS FROM THE GULF OF MAINE SOUTHWARD TO THE CAROLINA COAST FRIDAY EVENTING AND PERSISTS THROUGH SATURDAY. EXPECT THE PORTION OF THIS FETCH ACROSS GULF OF MAINE TO BE SUPPRESSED DUE TO BOUNDARY LAYER. WILL INITIALIZE WITH NAM/SWAN OUT TO 0000Z SATURDAY THEN TRANSITION TO WNA/4. HAVE LOWERED WAVE HEIGHTS 1 FOOT BELOW MODEL GUIDANCE. EXPECT PRIMARY WAVES FROM SOUTHERLY FETCH INCREASING 5-6 FEET/7-8 SECONDS. SECONDARY LONG PERIOD SOUTHEASTERLY WAVE GROUP 1 FOOT/9 SECONDS. WILL INCLUDE AREAS OF FOG LATE FRIDAY INTO SATURDAY AS DEW POINTS INCREASE. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 17, 3:51 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 351 AM EDT WED JUL 17 2013 MEZ001>006-010-011-015>017-029>032-180800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 351 AM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. AN APPROACHING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION LATER TODAY AND INTO THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN POSSIBLE. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHERN AND DOWNEAST MAINE...AWAY FROM THE IMMEDIATE COAST...IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE REGION AND AGAIN ON SATURDAY AS A STRONG COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ050>052-180800- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 351 AM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:55 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 65 min |
| Jul 17, 5:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 44 min |
| Jul 17, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 17, 5:38 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 67 min |
| Jul 17, 5:50 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Jul 17, 5:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Jul 17, 6:06 PM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot, Washington | 3 hr |
| Jul 17, 6:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 45 min |
| Jul 17, 6:41 PM EDT | Areal Flood Advisory | CAR | Piscataquis, Somerset | 3 hr |
| Jul 17, 7:18 PM EDT | Special Weather Statement | CAR | Penobscot | 57 min |
| Jul 17, 7:31 PM EDT | Flash Flood Warning | CAR | Aroostook, Penobscot, Washington | 5 hr |
Nearby
Flash Flood Warnings in Maine, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.